Kansas, 2006

Damaging Wind in Kansas, April 27, 2006

April 27, 2006 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 2:07 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 27, 2:07 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT THU APR 27 2006

.DISCUSSION...

DAYS 1-2...

MAIN ITEM OF INTEREST THROUGH SATURDAY WILL BE SIGNIFICANT RAIN
POSSIBILITIES ACROSS PORTIONS OF SOUTHWEST KANSAS TONIGHT THROUGH
EARLY SATURDAY.  A SLIGHT SVR WX THREAT WILL EXIST LATE TONIGHT
ACROSS PORTIONS OF WRN KANSAS WITH THE INITIAL FRONT MOVING THROUGH.

MID-AFTERNOON ANALYSIS SHOWS LEE TROUGH EXTENDING FROM SOUTHEASTERN
COLORADO NORTH NORTHEASTWARD INTO WESTERN NEBRASKA.  COLD
FRONTOGENESIS IS OCCURRING IN NORTHWESTERN NEBRASKA AS NORTHERN
STREAM SYSTEM CONTINUED TO MOVE INTO NORTHERN HIGH PLAINS.  IN THE
SOUTHERN STREAM...LARGE UPPER LOW WAS PUSHING INTO SOUTHERN
ARIZONA...WITH SOUTHWESTERLY FLOW IN THE MID LEVELS IMPINGING ON
CENTRAL AND EASTERN NEW MEXICO.  THIS HAS ALLOWED LOW LEVEL MOISTURE
TO SIPHON NORTHWARD THROUGH WEST TEXAS.  MONITORING SFC OBS...CLOVIS
NM DEWPOINT HAS RISEN INTO THE LOW-MID 50S WITH A SOUTHEASTERLY
WIND.  HIGH BASED STORMS HAD DEVELOPED IN THE EASTERN SANGRE DE
CRISTOS WEST AND SOUTHWEST OF RATON.  OTHER HIGH BASED CUMULUS WERE
DEVELOPING AS OF 1930Z BETWEEN LAMAR AND SPRINGFIELD CO.  THE
THINKING IS THESE HIGH BASED STORMS WILL MAINLY BE DIURNALLY DRIVEN
AND REMAIN JUST WEST OF THE CWA.

TONIGHT...THE NORTHERN STREAM FRONT WILL MOVE SOUTH THROUGH THE
EVENING...REACHING FAR NORTHWEST KANSAS BY AROUND 03Z. LOW LEVEL JET
WILL STRENGTHEN TO 180/40KT WHICH WILL SIGNIFICANT ENHANCE
CONVERGENCE ON THE FRONT.  STORMS SHOULD DEVELOP NORTH OF THE CWA
NEAR THE NEBRASKA STATE LINE AFTER 03Z...DEVELOPING/MOVING SOUTH
ALONG THE FRONT DURING THE NIGHT.  A MAJORITY OF THE STORMS SHOULD
REMAIN NORTH OF I-70 THROUGH ABOUT 09Z.  NAM 850MB PARCEL CAPE OF
1300-1600 J/KG WOULD SUPPORT SOME SVR REPORTS GIVEN THE STRENGTH OF
THE FGEN FORCING INVOLVED AS WELL AS ADEQUATE DEEP LAYER SHEAR.
STORMS SHOULD BE ONGOING THROUGH 12Z ALONG ROUGHLY THE ARKANSAS
RIVER VALLEY.

TOMORROW...AFTER 12Z THE TIMING OF THE FRONT IS IN QUESTION WITH THE
NORTHERN STREAM SYSTEM AND SOUTHERN STREAM SYSTEM BEGINNING TO PHASE
TOGETHER.  THE SPEED OF THE FRONT MAY INDEED SLOW TO A CRAWL GIVEN
THE UPPER AIR CONFIGURATION OF THESE PHASING SYSTEMS JUST TO THE
WEST.  WITH ALL SORTS OF INTERACTION FEEDING UP AND DOWN
SPATIAL/TEMPORAL SCALES OF THE ATMOSPHERE WITH CONVECTION
INVOLVED...IT IS DIFFICULT TO SAY THE LEAST...TO PINPOINT WHERE/WHEN
THE MOST PRECIP WILL FALL.  WHILE THE SFC/850MB FRONT WILL BE MOVING
SLOWLY INTO NORTHWEST OK DURING THE DAY...THE H8/7 FRONTOGENESIS
FORCING WILL REMAIN OVER MUCH OF THE CWA.  QUESTION IS HOW MUCH
PRECIPITATION WILL OCCUR IN THIS AREA WITH THE BULK OF THE
INSTABILITY AND ONGOING NEAR-SFC BASED STORMS TO THE SOUTH IN THE
EASTERN TX PANHANDLE AND WESTERN OKLAHOMA.  WILL CONTINUE THE 70-85
POPS FOR MUCH OF THE CWA TOMORROW WITH PERHAPS WIDESPREAD 0.50 TO 1
INCH PLUS RAINFALL AMOUNTS THROUGH LATE IN THE DAY.

TOMORROW NIGHT-SAT...MAIN POLAR FRONT IN THE LOW LEVELS CONTINUES TO
MOVE AWAY FROM SOUTHWEST KANSAS WITH THE ONLY FORCING FOR PCPN BEING
INDUCED BY DYNAMIC LIFT PROCESSES JUST NORTH AND NORTHEAST OF THE
MID LEVEL CYCLONE.  BY 12Z SAT...THE GFS AND NEW 12Z RUN OF THE
ECWMF HAVE H5 LOW/VORT MAX OVER NORTH CENTRAL OKLAHOMA WITH A
HEALTHY LOOKING H7 LOW NEAR WICHITA.  SOME WRAP-AROUND PCPN SHOULD
LINGER OVER CENTRAL AND EASTERN ZONES THROUGH THE DAY WITH THE SLOW
MOVING UPPER SYSTEM.  THE LAST OF PCPN SHOULD BEGIN EXITING THE CWA
BY LATE IN TH DAY SATURDAY...BUT THIS IS SUBJECT TO CHANGE IF THE
UPPER LOW SLOWS DOWN EVEN FURTHER.

UMSCHEID

DAYS 3-7...

THE LATEST RUNS OF THE MEDIUM AND EXTENDED RANGE MODELS ARE ALL NOW
AGREEING THE BAJA LOW AND DEVELOPING MIDWEST LOW EVENTUALLY MERGE
DURING THE EXTENDED TIME FRAME.  IT IS JUST THE TIMING OF THIS
EVENT...THE LOCATION OF THE EVENT AND THE STRENGTH OF THE RESULTING
MERGED LOW PRESSURE SYSTEM IN QUESTION(S).  FOR NOW...WILL LEAVE
MOST OF THE EXTENDED AS IT WAS.  HOWEVER...HAVE PUT A FEW LOW 10-14
POPS (SILENT) IN THE EASTERN CWA FOR SUNDAY AS THE WRAP AROUND FROM
THE ABOVE MENTIONED MERGED UPPER LOW COULD LINGER A LITTLE LONGER IN
THE MY EASTERN CWA.  FIGURE THAT IF 2 LARGE SCALE UPPER SYSTEM MERGE
OVER CENTRAL KANSAS DURING THE DAY SATURDAY...THE SPEED AT WHICH
THIS NEW SYSTEM EXITS OUR AREA WILL BE SLOW.  ANOTHER UPPER LOW
CROSSES THE NORTHERN TIER STATES FROM APPROXIMATELY TUE-THU TIME
FRAME MAY BRING A FRONT DOWN.  KEPT 20 POPS IN FOR WEDNESDAY 5/3 AND
EXTENDED 10 POPS FOR ISOLATED TRW- INTO THURSDAY 5/4.

AS FAR AS TEMPERATURES GO...WARMING TREND AHEAD OF AN APPROACHING
SYSTEM THEN COOLING DOWN AS THE UPPER TROUGH AND ASSOCIATED COLD
FRONT CROSSES THROUGH.  THE WARMEST DAY APPEARS TO BE TUESDAY WITH
HIGHS IN THE UPPER 70S NE TO THE MID 80S SW.

AFTER THE THURSDAY TIME PERIOD...FLOW ALOFT LOOKS TO BE ZONAL WITH A
SLIGHT DOWNSLOPE SETTING UP IN THE LOWER LAYERS.  WILL GO WITH ABOVE
NORMAL TEMPS AND BELOW NORMAL PRECIP FOR THE 8 TO 10 DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  62  45  64 /  60  80  70  40
GCK  50  61  43  65 /  70  80  70  20
EHA  52  58  42  70 /  50  80  80  20
LBL  52  59  44  67 /  50  90  80  30
HYS  51  65  44  60 /  70  80  70  50
P28  56  65  50  64 /  40  90  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/12
Hazardous weather outlook, Apr 27, 4:00 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU APR 27 2006

KSZ030-031-043>046-061>066-074>081-084>090-281000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) THU APR 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WITH LOW HUMIDITY AND SOUTHERLY WINDS AT 15 TO 25 MPH WITH SOME
GUSTS UP TO 35 MPH AT TIMES, FIRE DANGER WILL BE IN THE VERY HIGH TO
EXTREME CATEGORY TODAY.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS TONIGHT AHEAD OF AND
ALONG A COLD FRONT.  THE STORMS SHOULD START IN THE SYRACUSE...SCOTT
CITY...AND ELKHART AREAS AND MOVE EASTWARD THROUGHOUT THE NIGHT.
THE STORMS COULD BE STRONG AT TIMES...ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS POINT.  HOWEVER...GUSTY WINDS AND
SOME SMALL HAIL ARE NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY NIGHT AS AN UPPER
LEVEL STORM SYSTEM MOVES OUT INTO THE PLAINS.  AT THIS POINT THE
STORMS ARE UNLIKELY TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

26

In the hours before

Special weather statement, Apr 27, 6:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT THU APR 27 2006

KSZ063-280115-
FINNEY-
726 PM CDT THU APR 27 2006

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLCOMB...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3810 10109 3789 10108 3786 10067 3815 10065

GERARD
Special weather statement, Apr 27, 7:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT THU APR 27 2006

KSZ063-280200-
FINNEY-
813 PM CDT THU APR 27 2006

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GARDEN CITY...MOVING EAST AT
15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3820 10085 3798 10083 3803 10031 3825 10031

GERARD

The radar

The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ness

When
April 27, 7:30 PM CST
Where
Ness County, 3 mi W of Ness City
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
38.450, -99.950

Damage was done to an irrigation sprinkler. A horse barn was lifted and blown over 25 foot high power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504792.